question-icon

What blood test other than T4 detects thyroid problems?

default
Posted on Thu, 12 Jul 2018
Question: I quite taking Tamoxifen 4 months ago (after 14 months of taking it after I had such a bad leg cramp that it tore the side of my cartlidge on my right knee). Now I have severe symptoms of Thyroid failure, but my T4 test came in at 1.2 Is there another test I can take to completely rule out thyroid issue, or can something else cause sudden weight gain (10 lbs in 1 month) severe mussel joint pain, constipation, head ache, heart palpitations, an occasional muscle tightness on the sides of my neck, fatigue, lack of desire to do anything, some depression and withdrawl, hot and cold flashes (sometimes both at the same time in different areas of the body, some light headness and waves of nausea.

doctor
Answered by Dr. Mirjeta Guni (44 minutes later)
Brief Answer:
Some possible causes of your symptoms:

Detailed Answer:
Hello and thank you for asking!
I have gone through your concerns carefully.

First of all, to rule out hypothyroidism or underactive thyroid you should check TSH level.

I would say that underactive thyroid is hardly the cause of the symptoms you described (having into consideration that T4 is within the normal ranges).

They are more probably caused by estrogen disbalances due to tamoxifen treatment. Tamoxifen causes typically the above-described symptoms and 4 months of withdrawal can be considered not enough for the hormones to get back to normal levels.

Cushing syndrome or an overproduction of cortisol would be another probable pathology manifested with these symptoms.

Please discuss with your physician about it.

Wishing you good health.

Kind regards,
Dr.Mirjeta

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 2358 Questions

premium_optimized

The User accepted the expert's answer

Share on
What blood test other than T4 detects thyroid problems?

Brief Answer: Some possible causes of your symptoms: Detailed Answer: Hello and thank you for asking! I have gone through your concerns carefully. First of all, to rule out hypothyroidism or underactive thyroid you should check TSH level. I would say that underactive thyroid is hardly the cause of the symptoms you described (having into consideration that T4 is within the normal ranges). They are more probably caused by estrogen disbalances due to tamoxifen treatment. Tamoxifen causes typically the above-described symptoms and 4 months of withdrawal can be considered not enough for the hormones to get back to normal levels. Cushing syndrome or an overproduction of cortisol would be another probable pathology manifested with these symptoms. Please discuss with your physician about it. Wishing you good health. Kind regards, Dr.Mirjeta